The findings of a new French survey provide additional evidence linking use of the hypertension drug Benicar to cases of severe enteropathy, a condition characterized by chronic diarrhea possibly leading to permanent gastrointestinal damage. In a study published earlier this month in the journal Alimentary Pharmacology and Therapeutics, researchers highlighted the results of a new survey that shows a strong link between the use of olmesartan-based blood pressure drugs like Benicar, and enteropathy complications. If you believe you have been adversely affected by side effects of Benicar, our consumer advocates at the Consumer Justice Foundation can help put you in touch with a skilled attorney who has experience handling Benicar enteropathy claims.
Although Benicar has been on the market in the United States for more than ten years, it was only recently that consumers and medical professionals became aware of the connection between Benicar and enteropathy problems, which may cause users to suffer severe diarrhea, weight loss and other major gastrointestinal issues that may surface years after they start using the drug. Unfortunately, because doctors were unaware for so long of the link between Benicar and sprue-like enteropathy, many patients suffering from chronic diarrhea continued to use the potentially dangerous medication, thereby increasing their risk of permanent intestinal damage.
In an effort to confirm or refute the connection between Benicar and intestinal damage, the researchers collected clinical, biological and historical data on enteropathy cases involving the use of sartan-based medications. The study authors indicated that 36 cases of Benicar-associated enteropathy were reported, which led them to conclude that Benicar’s active ingredient, olmesartan, causes severe and immune-mediated enteropathy, which is rarely seen with other sartan-based medications. In all but four of the cases included in the survey, victims of enteropathy also suffered villous atrophy, a condition in which long-term damage to the gastrointestinal tract results in food intolerance and other digestive issues.
The first reports suggesting a link between Benicar and enteropathy side effects was published in July 2012, when researchers from the Mayo Clinic highlighted a number of cases of Benicar patients suffering from symptoms similar to celiac disease. Although treatments for celiac disease were ineffective, according to researchers, once patients stopped taking Benicar, their signs of chronic diarrhea and intestinal problems subsided. In July 2013, the U.S. Food and Drug Administration (FDA) issued a drug safety communication warning consumers and the medical community for the first time about the connection between Benicar and sprue-like enteropathy.
As more information comes to light about the risk of enteropathy side effects associated with Benicar treatment, consumers throughout the country are expected to pursue Benicar lawsuits against Daiichi Sankyo and Forest Laboratories. If you took Benicar in the past, and you have since suffered from chronic diarrhea, enteropathy or villous atrophy, contact a qualified Benicar lawyer today for legal help. You may have grounds to file a Benicar lawsuit against the makers of the hypertension drug, in order to pursue financial compensation for your injuries, medical expenses, and pain and suffering.